Halton police report recent surge in overdoses in the region
Halton police are sounding the alarm over a recent uptick in overdoses.
Halton police say officers have attended six overdoses in the region since May 18, 2020. According to police, one overdose occurred in Milton, one in Halton Hills, two in Burlington, and two in Oakville.
One of the overdoses was fatal.
According to police, half of the six overdoses involved cocaine suspected to be cut with fentanyl.
“Fentanyl is around 20 to 40 times more toxic than heroin and 50 to 100 times more toxic than morphine, which makes the risk of accidental overdose higher,” police said in a news release.
“When fentanyl is combined with other opioids (like heroin, morphine, methadone or codeine), alcohol, benzodiazepines, cocaine, or methamphetamines, it can further increase the risk of accidental overdose.”
Police are providing the following tips to those who use drugs or know someone who does:
Know the signs of an overdose and call 9-1-1 right away if you or someone else has:
- difficulty walking, talking, or staying awake
- blue lips or nails
- very small pupils
- cold and clammy skin
- dizziness and confusion
- extreme drowsiness
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- inability to wake up, even when shaken or shouted at
Don’t run. Call 9-1-1.
“Our frontline officers and other first responders in Halton carry naloxone and we want to assist. The Good Samaritan Drug Overdose Act provides broad legal protections for anyone seeking emergency support during an overdose, including the person experiencing an overdose. This means citizens, including youth, will not be charged for offences such as simple possession for calling 9-1-1 in an emergency,” police say.
Carry naloxone, a drug that can temporarily reverse an opioid overdose. Naloxone is available free-of-charge in Halton at:
- Halton Region Harm Reduction Services (Exchange Works)
- Halton Region Sexual Health clinics
- Most pharmacies in Halton
Never use alone. Don’t use drugs alone, and don’t let those around you use alone either. If you overdose when you are alone, there will be no one there to help you. If you are using with someone else, don’t use at the same time.
Go slow. The quality of street drugs is unpredictable. Any drug can be cut with, or contaminated by, other agents or drugs (e.g. fentanyl), which in very small amounts can be harmful or fatal. Know your tolerance and always use a small amount of a drug first to check the strength.
- No mask, no service? Businesses have the right to require masks on customers
- Driver flees scene on foot after crash in Burlington
- Ontario extends emergency orders for COVID-19 pandemic until June 9
- Conservation Halton implementing reservation system for public parks
- City of Burlington redesigns some services as province eases COVID-19 restrictions
- Police detect new substance posing overdose risk in Halton
- Halton Police to Carry Anti-Overdose Drug Naloxone
- Two Teenagers Found Unconscious After Suspected Overdose
- Milton Inmate Pens Thank-You Letter to Police After Suspected Opioid Overdose
- Here’s How Many Opioid-Related Deaths There Were in Halton Last Year